Breast Hematoma And Necrosis As A Complication Of Anticoagulation Therapy After Heart Valve Surgery
M Argiriou, C Zisis, E Charitos, C Charitos, A Dimakopoulou
anticoagulation, breast haematoma-gangrene-necrosis, coumadin, international normalized ratio inr, mastectomy, mechanical prosthetic heart valve, mitral disease, rare complication
M Argiriou, C Zisis, E Charitos, C Charitos, A Dimakopoulou. Breast Hematoma And Necrosis As A Complication Of Anticoagulation Therapy After Heart Valve Surgery. The Internet Journal of Thoracic and Cardiovascular Surgery. 2004 Volume 7 Number 1.
Breast hematoma and necrosis is a rare complication of anticoagulation treatment. An unusual case of this complication after mitral valve replacement and one-vessel coronary artery by-pass is reported. Breast haematoma appeared on the third postoperative day. Normal coumadin loading dose had just been given to the patient and International Normalized Ratio was excessively increased without underlying pathology or known predisposing factors. Mastectomy was unavoidable 10 days after the cardiac operation.
Arrhythmias such as atrial fibrillation, disorders of conduction and low cardiac output syndrome are known complications after heart valve replacement, as in other cardiac operations. Added to these are thromboembolic and haemorrhagic complications in patients with prosthetic heart valves receiving anticoagulation therapy. With better management of the anticoagulation therapy, complications have been reduced, but continue pose problems. A rare complication of anticoagulation treatment is presented and literature is reviewed.
A 70-year-old female was submitted to diagnostic evaluation including echocardiogram and coronary angiography after a syncopic episode. This investigation revealed severe regurgitation and stenosis of the mitral valve (NYHA III) and hemodynamically important stenosis of RCA. Preoperative hematological, biochemical and coagulation laboratory values were normal. Replacement of the mitral valve with mechanical prosthetic valve No 27 was performed and saphenous venous graft was placed to RCA. After successful weaning in the intensive care unit on the 1 st postoperative day (POD), oral anticoagulation with acenocoumarol was administered in a dose of 4 mg for the 2 nd POD, after which International Normalized Ratio (INR) value reached 2.1. The patient received a dose of 2 mg for the 3 rd POD. A huge haematoma of the right breast extending from the skin to pectoralis major muscle appeared at the afternoon of the 3 rd POD (Fig. 1).
Serial measurements indicated an INR 12 while liver function tests where normal. After seven days INR returned to normal, the breast evolved to a gangrene formation and the patient required a right mastectomy. Regulation of the optimal oral anticoagulation was difficult. At discharge, on the 21 st POD, the patient received 1 mg acenocoumarol per day to maintain INR between 2-3.
Standardization of the prothrombine time (PT) was achieved after the introduction of the INR. The American College of Chest Physicians has proposed the therapeutic ranges of INR in 1992, and recommendation for mechanical prosthetic cardiac valves was 2.5-3.5 (1). Levels of warfarin that yield an INR less than 1.8 are associated with a high risk of thromboembolic events, and levels of warfarin that increase the INR to more than 4.5 are associated with a high risk of excessive bleeding (2).
The mean annual incidences of fatal and major bleeding during warfarin therapy are reported as 0.6% and 3.0% respectively, whereas the risk of anticoagulant-related bleeding is highest at the beginning of therapy (3).
Administration of a loading dose of coumadin 8mg for the two first days of the treatment is recommended to have an adequate level of anticoagulation of the patient. Further regulation of the dose is achieved based on the INR value.
Breast haematoma as a complication of the anticoagulation therapy has been also been reported in the past. The points to be discussed are the location, the etiology, the responsible dose, and the indicated management. Some characteristics of this condition are known but our understanding of the mechanism is not sufficient. Skin and soft tissue necrosis is the main lesion. It occurs typically in women (median age 54) between third and tenth day of treatment, often for thrombophlebitis or pulmonary embolus (4). The breast is reported as second in frequency to the thigh. In the vast majority of the reported cases, adequate anticoagulation is present when the condition appears and progression occurs despite symptomatic treatment or suspension of the drug. In these cases, the reported loading dose of the anticoagulation is the usual and prothrombine time remains in recommended levels. As a paradox it is reported that a second course of the drug rarely produces recurrence or involvement of other skin sites (5).
In our case, an overwhelming increase of the INR value was measured (INR 12) and verified after serial INR measurements with no other comorbid conditions, pathologic laboratory values, or administration of other medication interfering with coumadin pharmacokinetic or being culprit of INR prolongation.
A toxic effect of the drug on the vascular walls of the vessels in the dermis has been proposed as possible mechanism of skin necrosis (6). Initiating arteritis involving the small and medium vessels has been also suggested (7). It is evident that particular characteristics of breast tissue and its microcirculation determine the vulnerability of the region in the manifestation of this complication. The nature of this particularity remains to be investigated and discovered, but for the moment only hypotheses exist.
It seems that there in no manner to predict or to avoid such complication. Even if one kind of predisposing factor was known, a diminution of the dose in the administration of the coumarin would be probably inefficacious. Such dosage elimination can only be efficient in existence of comorbid conditions that increase the risk of bleeding, as hypertension, renal insufficiency, hepatic insufficiency, cerebrovascular disease, or concurrent use of aspirin, nonsteroidal anti-inflammatory agents, trimethoprim-sulfamethoxazole, disulfiram, and broad-spectrum antibiotics (8).
The management of the lesion includes initially an attempt to salvage as much as possible of the breast tissue if a localization of the necrosis occurs, and in a second time, conservative excision. However, a mastectomy is sometimes necessary if the entire breast is gangrenous. Unfortunately, in the case reported, the time of appearance of the lesion was earlier than all the other cases reported (3 rd postoperative day), and the gangrene was already extended in the entire breast. Mastectomy was the only acceptable therapeutic maneuver for the management of this dramatic complication.
Efstratios I. Charitos Ethnikis Antistaseos 19 Dionysos Attikis 14576 GREECE TEL: 00306932385219 E-mail: email@example.com